Alert archive / Michigan / Special Weather Statements in 2011

Special Weather Statement, NWS Grand Rapids, MI

August 2, 2011Calhoun County, Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 2, 2011, 9:28 PM EDT for Calhoun County, Kalamazoo County, Michigan. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2011, 9:28 PM EDT (01:28 UTC)
Expired
Aug 2, 2011, 10:30 PM EDT
In force
62 min
Issued by
NWS Grand Rapids, MI

Counties Calhoun County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 78 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:43 PM EDTTSTM WND GST 451 S Kalamazoo, MIMEDIUM SIZED TREE ON SOUTHBOUND WESTNEDGE AVE NEAR INKSTER RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
2.4
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

206 
WWUS83 KGRR 030128
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
928 PM EDT TUE AUG 2 2011

MIZ071>073-030230-
CALHOUN-KALAMAZOO-VAN BUREN-
928 PM EDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 923 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF STRONG THUNDERSTORM 6 MILES WEST OF KALAMAZOO...MOVING EAST 
AT 45 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  VICKSBURG...          GALESBURG...          RICHLAND...
  FULTON...             CLIMAX...             AUGUSTA...
  BEDFORD...            SPRINGFIELD...        ATHENS...
  BATTLE CREEK...       CERESCO...            BURLINGTON...
  CONVIS TWP...         TEKONSHA...           MARSHALL...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT 
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4207 8577 4242 8576 4242 8472 4207 8471
TIME...MOT...LOC 0127Z 270DEG 44KT 4226 8563

$$

COBB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:40 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 2, 7:40 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
740 PM EDT WED AUG 02 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(350 PM EDT TUE AUG 02 2011)
A COLD FRONT WILL MOVE SOUTHEAST THROUGH LOWER MICHIGAN TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS FRONT
THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LOCALIZED FLASH FLOODING POSSIBLE. WEDNESDAY AND THURSDAY LOOK
DRY BUT THEN MORE STORMS ARE POSSIBLE ON FRIDAY AHEAD OF A WEAK AREA
OF LOW PRESSURE.

&&

.SHORT TERM...(350 PM EDT TUE AUG 02 2011)
(TONIGHT THROUGH WEDNESDAY NIGHT)
MAIN CONCERN IS STRONG TO SEVERE THUNDERSTORMS TONIGHT AND THE
ATTENDANT FLASH FLOOD THREAT. MAIN CHANGES TO EARLIER THINKING WAS
TO PUSH BACK THE MAIN ONSET OF THUNDERSTORMS TO AFTER 6 PM EDT
TONIGHT.

CURRENT THINKING ABOUT SEVERE WEATHER THREAT IS WELL CAPTURED IN THE
STORM PREDICTION CENTER CONVECTIVE OUTLOOK /SWODY1/ ISSUED AT 1112
PM CDT TODAY. PLEASE REFER TO THIS PRODUCT FOR FURTHER DETAILS.

AT 2 PM EDT...SURFACE OBSERVATIONS/VISIBLE SATELLITE INDICATED THE
COLD FRONT EXTENDED ALONG A NORTHERN MINNESOTA LINE...LINING UP WELL
WITH AN UPPER SHORTWAVE TROUGH EVIDENT ON WATER VAPOR IMAGES/WIND
PROFILERS. AS THIS FRONT IS STRONGER...DEEPER...AND MORE PROGRESSIVE
THAN RECENT COLD FRONTS...FORCING SHOULD BE SUFFICIENT FOR
SCATTERED TO NUMEROUS THUNDERSTORMS.

A SIGNIFICANT INSTABILITY GRADIENT...OWING IN PART TO DIFFERENTIAL
HEATING...HAD DEVELOPED FROM NRN WISCONSIN THROUGH CHICAGO INTO THE
OHIO VALLEY. IT IS LOOKING MORE LIKE THIS WILL BE THE GREATEST
THREAT AREA FOR ORGANIZED CONVECTION OVER SW LOWER MI WITH AN
ENHANCED WIND THREAT. EXTRAPOLATING THE CURRENT FRONTAL MOTION
SUGGESTS THAT THUNDERSTORMS ASSOCIATED WITH THIS FRONT COULD ENTER
OUR NW CWA AS EARLY AS 6 PM. COORDINATED WITH SPC...AND THEY CONCUR
THE MAIN THREAT WILL BE WITH THE FRONT. IT IS LIKELY THAT WE WILL
HAVE A WATCH ISSUED AT SOME POINT THIS EVENING.

&&

.LONG TERM...(350 PM EDT TUE AUG 02 2011)
(THURSDAY NIGHT THROUGH MONDAY)
THE MID RANGE MODELS ARE IN DECENT AGREEMENT ON THE LARGE SCALE...
BUT SHOW DIFFERENCES IN LOCATION AND TIMING WITH THE FINER SCALE
FEATURES. THIS LEADS TO HIGH CONFIDENCE IN SHOWER AND THUNDERSTORM
OCCURRENCE AND LOW CONFIDENCE IN TIMING AND LOCATION.

OVERALL... THE AREA OF HIGH PRESSURE OVER THE CENTER OF THE COUNTRY
WILL BE MOVING SOUTH AND WEST. MEANWHILE... A STRONG UPPER LOW WILL
SET UP AROUND HUDSON BAY. THIS RESULTS IN ZONAL FLOW OVER THE GREAT
LAKES REGION WITH WAVES OF LOW PRESSURE MOVING THROUGH THE FLOW.
KEPT THE TIME PERIODS WITH WEATHER CLOSE TO WHAT THEY WERE DUE TO
LOW CONFIDENCE.

THIS CHANGE IN THE LARGE SCALE PATTERN SHOULD RESULT IN COOLER
TEMPERATURES. HIGHS THURSDAY WILL BE IN THE MID 80S WITH HIGHS
FALLING TO AROUND 80 DEGREES BY NEXT WEEK. LOWS WILL FALL FROM THE
MID TO UPPER 60S TO AROUND 60 DEGREES.

&&

.AVIATION...(740 PM EDT TUE AUG 02 2011)
HAVE INCLUDED A PREVAILING TSRA GROUP AT ALL SITES. A LINE OF
THUNDERSTORMS ASSOCIATED WITH THE FRONT IS EXPECTED TO CLEAR THE
KGRR TERMINAL AROUND 02Z AND THE KJXN TERMINAL AROUND 05Z BASED ON
ITS CURRENT SOUTHEASTWARD MOTION. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING WINDS OF 290120G35KT.

THERE SEEMS TO BE LESS LIKELIHOOD OF FUEL ALTERNATE CIGS BEHIND THE
FRONT. WILL LEAVE CIGS AT 2000 FT JUST ABOVE THIS THRESHOLD FOR
NOW...BUT COULD SEE A MORE OPTIMISTIC FORECAST WITH THE NEXT TAF
PACKAGE.

&&

.MARINE...(350 PM EDT TUE AUG 02 2011)
OBSERVATIONS AND LATEST IN-HOUSE RUN OF THE GLERL SUGGEST A LATER
ONSET AND END TO SCA WAVES. HAVE THEREFORE EXTENDED THE SCA THROUGH
WEDNESDAY NIGHT.

&&

.HYDROLOGY...(350 PM EDT TUE AUG 02 2011)
WILL MAINTAIN THE FLASH FLOOD WATCH. LATEST TRENDS AND SHORT RANGE
GUIDANCE SUGGEST THAT MOST THUNDERSTORMS WILL DEVELOP ALONG AND MOVE
WITH THE FRONT. EVEN WITH THIS PROGRESSIVE SET-UP LOCALLY HEAVY RAIN
AND ISOLATED FLASH FLOODING WILL CONTINUE TO BE A CONCERN...
PARTICULARLY SOUTH OF I-96.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOOD WATCH ALL ZONES UNTIL 4 AM EDT WEDNESDAY.
LM...SMALL CRAFT ADVISORY ALL ZONES THIS AFTERNOON THROUGH
     WEDNESDAY NIGHT.

&&

SYNOPSIS:    TJT
SHORT TERM:  TJT
LONG TERM:   63
AVIATION:    TJT
MARINE:      TJT
HYDROLOGY:   TJT
Hazardous weather outlook, Aug 2, 11:45 AM EDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EDT TUE AUG 2 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1145 AM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF AN
APPROACHING COLD FRONT...MOST LIKELY BETWEEN 4 PM AND MIDNIGHT EDT.
THE GREATEST THREATS ARE DAMAGING WINDS AND LOCALIZED FLASH
FLOODING. AN ISOLATED TORNADO ALSO IS NOT OUT OF THE QUESTION. STORM
MOTION WILL BE TO THE SOUTHEAST AROUND 35 MPH...ALTHOUGH SOME MAY
MOVE FASTER THAN THAT AND IN A MORE SOUTHWARD DIRECTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND SUNDAY AS A
COUPLE OF FRONTAL SYSTEMS SLIDE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

LMZ844>849-031000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1145 AM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH WINDS WILL INCREASE TO 15 TO 25 KNOTS DURING THE EARLY
AFTERNOON AND TO NEAR 30 KNOTS DURING THE EVENING. THIS WILL RESULT
IN WAVES BUILDING INTO THE 4 TO 8 FOOT BY EVENING. THESE CONDITIONS
ARE DANGEROUS TO SMALL WATER CRAFT...AND COULD PRODUCE DANGEROUS RIP
CURRENTS ALONG THE LAKESHORE. NUMEROUS THUNDERSTORMS THIS AFTERNOON
WILL POSE A THREAT TO WATER CRAFT THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL WATER CRAFT THROUGH
WEDNESDAY EVENING.

ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

WDM/TJT

In the hours before

Special weather statement, Aug 2, 8:37 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
837 PM EDT TUE AUG 2 2011

MIZ071-072-030130-
KALAMAZOO-VAN BUREN-
837 PM EDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
SOUTH HAVEN TO 57 MILES SOUTHWEST OF SOUTH HAVEN...MOVING SOUTHEAST
AT 45 MPH.

WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  VAN BUREN STATE PARK...                     SOUTH HAVEN...
  PALISADES PARK...     COVERT...             MCDONALD...
  BREEDSVILLE...        BANGOR...             HARTFORD...
  LAWRENCE...           GLENDALE...           KEELER...
  PAW PAW...            LAWTON...             MATTAWAN...
  DECATUR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM
EDT WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4207 8622 4224 8623 4224 8636 4225 8637
      4231 8633 4242 8628 4242 8620 4213 8530
      4207 8529
TIME...MOT...LOC 0036Z 295DEG 37KT 4243 8645 4206 8727

COBB
Local storm report, Aug 2, 9:07 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
907 PM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     1 W SOUTH HAVEN         42.40N 86.30W
08/02/2011  M52 MPH          LMZ844             MI   C-MAN STATION

            AT SOUTH HAVEN GLERL SITE

&&

KHOOG
Local storm report, Aug 2, 9:09 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
909 PM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND GST     4 SSE SOUTH HAVEN       42.35N 86.26W
08/02/2011  M46 MPH          VAN BUREN          MI   AWOS

&&

KHOOG
Special weather statement, Aug 2, 9:28 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
928 PM EDT TUE AUG 2 2011

MIZ071>073-030230-
CALHOUN-KALAMAZOO-VAN BUREN-
928 PM EDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 923 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM 6 MILES WEST OF KALAMAZOO...MOVING EAST
AT 45 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  VICKSBURG...          GALESBURG...          RICHLAND...
  FULTON...             CLIMAX...             AUGUSTA...
  BEDFORD...            SPRINGFIELD...        ATHENS...
  BATTLE CREEK...       CERESCO...            BURLINGTON...
  CONVIS TWP...         TEKONSHA...           MARSHALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4207 8577 4242 8576 4242 8472 4207 8471
TIME...MOT...LOC 0127Z 270DEG 44KT 4226 8563

COBB

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:37 PM EDTSpecial Weather StatementGRRVan Buren53 min
Aug 2, 9:48 PM EDTRiver Flood AdvisoryGRRBarry5 days
Aug 2, 9:48 PM EDTSpecial Marine WarningGRR57 min
Aug 2, 9:55 PM EDTSpecial Weather StatementGRRMuskegon, Newaygo, Oceana95 min
Aug 2, 10:40 PM EDTSevere Thunderstorm WarningGRRMecosta, Newaygo73 min
Aug 2, 10:46 PM EDTSpecial Marine WarningGRR119 min
Aug 2, 11:05 PM EDTAreal Flood AdvisoryGRRLake, Mecosta, Newaygo, Osceola12 hr
Aug 2, 11:36 PM EDTSpecial Weather StatementGRRAllegan, Barry, Kalamazoo, Ottawa, Van Buren54 min
Aug 2, 11:39 PM EDTFlash Flood WarningGRRLake, Mecosta, Newaygo6 hr
Aug 3, 12:59 AM EDTSpecial Weather StatementGRRCalhoun, Clinton, Eaton, Ingham, Kalamazoo61 min
Aug 3, 11:18 AM EDTRiver Flood AdvisoryGRRKent10 hr

Nearby

Special Weather Statements in Michigan, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.